Good Morning, "a 28 year old female" I have been using wellbutrin 300mg XL for just over a year now and I am ready to discontinue the drug


Q: Good Morning, "a 28 year old female" I have been using wellbutrin 300mg XL for just over a year now and I am ready to discontinue the drug ... My doctor however said that I can just stop using it cold turkey ... I do not wish to do so, as I have tried before and did not feel well ... Also it caused me to loose weight, about 7kg's in two months ... Why does this occur? Only due to suppressed appetite and increased energy or does it raise your metabolic rate? I ask this because I don't want to blow up when I stop using this drug? Not to be vain, but gaining weight rapidly would cause a host of new depressed feelings ... I also experience side effects at this point in time.

How do I go about this?


Symptoms:  Migraines, constipation, bloated, dry mouth, insomnia

A:   Hello. Welcome to Ask The Doctor. We are here to help you.

Your observations are right. Wellbutrin causes weight loss by the action of suppressing appetite and reducing cravings for food. It doesn't increases the basal metabolic rate but causes the feeling of fullness making you eat less and lose weight. If you would try remembering your last few months you would notice that your diet would have extremely reduced causing the weight loss.
Wellbutrin is an off label drug for weight loss.
Yes that is also true that you are going to gain weight in case you stop Wellbutrin. This would occur as a result of regained appetite that you will have.
However that should never be a reason to continue Wellbutrin.
I would advise you to stop consumption of Fast food, high calorie diet as well as Alcohol. Start exercises that will help you the most.
In case of excessive weight gain, you may take help of Orlistat initially for weight loss. Orlistat is a drug that reduces the dietary absorption of fat and aids in weight loss.
So, my advice for you is to work on diet and exercise and get rid of Wellbutrin as soon as possible.
Living a medicine free health life is the best.
I hope it helps you.

If you have any further query, please ask me.
Stay Healthy

Related Q&A

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

Q: I therapeutically take Xanax for anxiety and depression. Recently I ingested roughly 30mg on Xanax and the typical th...

Q: I am feeling very depressed because of the way I am being treated at work. I want to go on a medical leave of absence.


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon